Side Effects Of Anticonvulsants

Anticonvulsants, also commonly called antiepileptics, are medications used to treat seizures caused by epilepsy. In addition, anticonvulsants can be used to treat neuropathic pain, and some are approved to treat migraines. Some bipolar disorder patients benefit from certain anticonvulsants as mood stabilizers. There are many anticonvulsants available, and they have a wide range of potential side effects. The ways they work can also differ. Over the past twenty years, several new anticonvulsants have been developed and approved. These may have fewer side effects than older antidepressants. While taking an anticonvulsant, the doctor may order periodic blood tests to make sure their patient’s health is okay.

Get familiar with some of the side effects linked to anticonvulsants now.

Fatigue

Fatigue is one of the most common side effects of anticonvulsant medications. The fatigue is usually worst when patients first start taking the medication, and it should lessen over time. Newer and more traditional anticonvulsants can both cause fatigue. Different drugs might cause different fatigue levels. If patients experience severe fatigue on one anticonvulsant, it’s possible switching to another will lessen these effects. Research indicates certain anticonvulsants can cause fatigue in up to thirty percent of patients. The fatigue can present differently and is classed as ‘central’ or ‘peripheral’ depending on the symptoms. If there is depression or inhibition of the central nervous system, the result is central fatigue; changes in peripheral nervous system processes cause peripheral fatigue. If a patient’s fatigue manifests as tiredness, lethargy, brain fog, trouble concentrating, and a lack of mental energy, that’s centralized. Meanwhile, peripheral fatigue manifests in the cardiac or skeletal muscles. It causes an individual’s ability to tense their muscles to decline when they’re repeatedly stimulated. This can cause their muscles to feel weak, tired, and sore. If either of these things is inhibiting an individual’s day-to-day activities, they should talk to their doctor.

Read more about the side effects of anticonvulsants now.